Illinois, 2021Flash Flood in Illinois, August 21, 2021
August 21, 2021 · NWS LSX · 1 event in 1 county or zone
A subtle upper-level shortwave associated with a cold front, draped across the county warning area, was advancing southeast, aiding widely scattered convection to develop ahead of the front in western Illinois. While instability was sufficient to support modest storms, a considerable lack of deep-layer shear and weak low-level lapse rates kept these cells far from severe strength.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A subtle upper-level shortwave associated with a cold front, draped across the county warning area, was advancing southeast, aiding widely scattered convection to develop ahead of the front in western Illinois. While instability was sufficient to support modest storms, a considerable lack of deep-layer shear and weak low-level lapse rates kept these cells far from severe strength. However, a few slower storms were producing very robust rainfall rates (nearly 2.00/hr) in southwest Illinois amidst stout PWAT values. Very isolated instances of nuisance flooding was possible in southwest Illinois that afternoon. However, one storm over Marion County produced enough rain in a very short amount of time to cause flash flooding over portions of Salem, IL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 21, 11:17 AM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 21, 11:17 AM CST, 2 hours 3 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1217 PM CDT Sat Aug 21 2021
.SHORT TERM... (Through Late Sunday Night)
Issued at 328 AM CDT Sat Aug 21 2021
Currently, a shortwave can be seen in water vapor imagery moving
out of the Northern Plains into southern Canada. Its associated
surface low is currently centered over the U.S.-Canada border near
the Minnesota-North Dakota state line, with the low's cold front
draped southward into the Central Plains. A complex of showers and
thunderstorms ahead of this front is currently pushing into
portions of eastern Missouri and west- central Illinois. The
storms in this complex have been sub-severe so far, and with
effective bulk shear forecast to remain 20 kts or less and better
instability remaining further south, I expect storms to stay sub-
severe. That being said, I can't rule out wind gusts up to 20-30
mph with the leading gust front, and heavier cores will be capable
of a quick burst of heavy rainfall. With the progressive nature
of these storms, flooding is not anticipated, but ponding on roads
is possible. This complex will continue southeastward through the
morning, and is expected to clear the CWA by approximately 9-10
am if it doesn't diminish sooner.
The front will be making its way into northeastern portions of CWA
around this time and be roughly oriented along I-40 in Missouri and
I-70 in Illinois during peak heating. Convective debris in the wake
of the morning storm complex will likely inhibit robust recovery,
limiting instability for the frontal passage. However, the front
will still likely force scattered showers and storms this afternoon
along and ahead of it. Effective bulk shear is forecast to be 20
knots or less, and with a lack of upper-level forcing, updrafts will
tend to be weaker and unorganized. The front and associated
convection is expected to clear the CWA later this evening.
Sunday will be a relatively calm day thanks to the front clearing
the CWA and northerly low-level winds in its wake. This will help
keep temperatures in the mid-80s up to around 90 for most of the
CWA. Low 90s are possible in central and southeastern Missouri due
to an upper-level ridge building into the Midwest through the day.
This will gradually cause mid-level winds to become southwesterly,
advection warmer air over this portion of the CWA. Sunday night,
this changing pattern will cause the cold front to lift northward as
a warm front, marking the beginning of our next heat wave.
Elmore
.LONG TERM... (Monday through Friday)
Issued at 328 AM CDT Sat Aug 21 2021
Ensemble guidance continues to be in good agreement in a broad
upper-level ridge building across the southern half of the
country early in the work week. Beneath this ridge, 850 mb
temperatures are still on track to reach 22-23 degrees C Monday
and Tuesday per both the NAEFS and ECMWF ENS. This correlates well
with the mid to upper-90s seen in surface temperatures produced
by most members of both ensembles. With these temperatures and dew
points forecast to reach the mid-70s, heat index values of
100-105+ appear likely Monday and Tuesday afternoon. I can't
completely rule out an isolated shower or thunderstorm during peak
heating, but the forecast these days look mostly dry.
Confidence in the forecast wanes starting Wednesday through the end
of the period due to differences in the strength of the ridge and
shortwaves passing along its periphery through the Midwest. A
passing shortwave on Wednesday and its associated convection could
mitigate hotter temperatures across portions of the CWA. However,
depending on the timing and placement of convection, temperatures
could reach values seen on Monday and Tuesday thanks to similar 850
mb temperatures. Both 850 mb and surface temperatures decrease a
couple of degrees beyond Wednesday, and rain chances are more
widespread in the NBM, but that is most likely due to the spread in
solutions composing the blend. I suspect there will still be plenty
of dry time, allowing for temperatures to still climb into the low
to mid 90s for afternoon highs.
Elmore
&&
.AVIATION... (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1205 PM CDT Sat Aug 21 2021
MVFR/IFR CIGs caused by convection earlier this morning are
lifting and scattering out, though KUIN will see MVFR conditions
for a bit longer. Thunderstorms currently developing along a
surface boundary to the east of the St. Louis area will pose no
threat to the terminals. A cold front, currently moving south and
east across Missouri, could become the focus for another round of
isolated to widely- scattered convection this afternoon at the St.
Louis metropolitan terminals. Confidence is not high enough to
mention showers/storms in the TAFs at this time, but amendments
for showers or thunder may be needed.
Once the front passes, winds will veer to the northwest tonight
and remain there through most of the period. An outside risk for
fog returns again tonight across southeast Missouri and southwest
Illinois, but confidence is low that this will impact the
terminals. However, if humidity and temperatures do not drop
notably behind this front, fog could certainly be a concern at
KCPS and KSUS. Otherwise, VFR conditions can be expected through
the remainder of the period.
MRB
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Aug 21, 1:02 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
202 PM CDT Sat Aug 21 2021
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
202 PM CDT Sat Aug 21 2021
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a chance of thunderstorms across parts of the area
Monday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
MRB
Flash Flood, Marion
- When
- August 21, 1:20 PM CST to 2:00 PM CST
- Where
- Marion County, 0.27 mi NW of Texas Corner to 0.77 mi SE of Selmaville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.623, -89.003
Up to three inches of rain fell in a 2 hour period over Salem, IL. Town Creek rose above and out of its banks on the southeast side of town next to the water treatment plant. Also, several roads were flooded including the on ramp at the intersection of I-57 and U.S. Highway 50. A couple of vehicles stalled in flooded roadways after they were driven into the water covered roadways. No injuries or deaths were reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Tennessee, August 21, 202120 deaths · $101 million · EF0 · 29 events
- Tornadoes in Mississippi, August 21, 2021$255,000 · EF1 · 2 events
- Damaging Winds and High Wind in Utah, August 21, 20211 injured · $56,000 · 63 kt wind · 45 events
- Damaging Wind in Florida, August 21, 2021$590,000 · 50 kt wind · 1 event
- Flash Flood and Flooding in Texas, August 21 to 22, 2021$130,000 · 2 in hail · 9 events
- Damaging Winds in New Mexico, August 21, 2021$95,000 · 83 kt wind · 2 events
- Flash Flooding in Kentucky, August 21, 2021$75,000 · 3 events
- Excessive Heat and Heat in Mississippi, August 21 to 26, 202117 events
- Heat in Louisiana, August 21 to 26, 202114 events
- High Surf in Hawaii, August 21 to 24, 202113 events
- Excessive Heat and Heat in Arkansas, August 21 to 26, 202112 events
- Flash Flooding in New York, August 21 to 22, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980047.